Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Amenable actions and almost invariant sets


Authors: Alexander S. Kechris and Todor Tsankov
Journal: Proc. Amer. Math. Soc. 136 (2008), 687-697
MSC (2000): Primary 28D15; Secondary 43A07
DOI: https://doi.org/10.1090/S0002-9939-07-09116-2
Published electronically: November 3, 2007
MathSciNet review: 2358510
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we study the connections between properties of the action of a countable group $ \Gamma$ on a countable set $ X$ and the ergodic theoretic properties of the corresponding generalized Bernoulli shift, i.e., the corresponding shift action of $ \Gamma$ on $ M^X$, where $ M$ is a measure space. In particular, we show that the action of $ \Gamma$ on $ X$ is amenable iff the shift $ \Gamma \curvearrowright M^X$ has almost invariant sets.


References [Enhancements On Off] (What's this?)

  • 1. Bédos, Erik, de la Harpe, Pierre, Moyennabilité intérieure des groupes: définitions et exemples, 1986, ISBN 0013-8584, Enseign. Math. (2), 32, 1-2, 139-157. MR 0850556 (87k:43001)
  • 2. Bekka, Bachir, de la Harpe, Pierre, Valette, Alain, Kazhdan's property (T), unpublished, http://www.mmas.univ-metz.fr/$ \sim$bekka/.
  • 3. van Douwen, Eric K., Measures invariant under actions of $ F\sb 2$, 1990, ISSN 0166-8641, Topology Appl., 34, 1, 53-68. MR 1035460 (91b:43003)
  • 4. Durrett, Richard, Probability: theory and examples, Third ed., Duxbury Press, Belmont, CA., 2005, ISBN 0-534-42441-4. MR 1609153 (98m:60001)
  • 5. Glasner, Yair, Monod, Nicolas, Amenable actions, free products and a fixed point property, preprint, arXiv:math.GR/0505197.
  • 6. Grigorchuk, R., Nekrashevych, V., Amenable actions of nonamenable groups, 2005, ISSN 0373-2703, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 326, Teor. Predst. Din. Sist. Komb. i Algoritm. Metody. 13, 85-96, 281. MR 2183217
  • 7. Hjorth, Greg, Kechris, Alexander S., Rigidity theorems for actions of product groups and countable Borel equivalence relations, 2005, ISSN 0065-9266, Mem. Amer. Math. Soc., 177, 833, viii+109, MR 2155451 (2006f:03078),
  • 8. Hjorth, Greg, A converse to Dye's theorem, 2005, ISSN 0002-9947, Trans. Amer. Math. Soc., 357, 8, 3083-3103 (electronic), MR 2135736 (2005m:03093)
  • 9. Jones, Vaughan F. R., Schmidt, Klaus, Asymptotically invariant sequences and approximate finiteness, 1987, ISSN 0002-9327, Amer. J. Math., 109, 1, 91- 114. MR 0878200 (88h:28021)
  • 10. Kechris, Alexander S., Unitary representations and modular actions, 2005, ISSN 0373-2703, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 326, Teor. Predst. Din. Sist. Komb. i Algoritm. Metody. 13, 97-144, 281-282. MR 2183218
  • 11. Schmidt, Klaus, Amenability, Kazhdan's property $ T$, strong ergodicity and invariant means for ergodic group-actions, 1981, ISSN 0143-3857, Ergodic Theory Dynamical Systems, 1, No. 2, 223-236. MR 0661821 (83m:43001)
  • 12. Schmidt, Klaus, Dynamical systems of algebraic origin, Progress in Mathematics, Birkhäuser Verlag, Basel, 1995, 128, ISBN=3-7643-5174-8, MR 1345152 (97c:28041)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 28D15, 43A07

Retrieve articles in all journals with MSC (2000): 28D15, 43A07


Additional Information

Alexander S. Kechris
Affiliation: Department of Mathematics 253-37, California Institute of Technology, Pasadena, California 91125
Email: kechris@caltech.edu

Todor Tsankov
Affiliation: Department of Mathematics 253-37, California Institute of Technology, Pasadena, California 91125
Email: todor@caltech.edu

DOI: https://doi.org/10.1090/S0002-9939-07-09116-2
Keywords: Generalized Bernoulli shifts, amenable actions, almost invariant sets, $E_0$-ergodicity
Received by editor(s): October 2, 2006
Received by editor(s) in revised form: February 8, 2007
Published electronically: November 3, 2007
Additional Notes: This research was partially supported by NSF grant DMS-0455285
Communicated by: Jane M. Hawkins
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society